Storm Surge/Tide, New Castle
- When
- December 14, 2:00 PM EST to 5:00 PM EST
- Where
- New Castle forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.578, -75.639 (the zone’s center; the record gives no point)
The circulation around a low pressure system moving northeast along the Eastern Seaboard and a high pressure system which begrudgingly moved away from New England produced onshore flow during the day on the 14th. This led to minor tidal flooding along tidal sections of the Delaware River and its tributaries during the afternoon of the 14th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
The circulation around a low pressure system moving northeast along the Eastern Seaboard and a high pressure system which begrudgingly moved away from New England produced onshore flow during the day on the 14th. This led to minor tidal flooding along tidal sections of the Delaware River and its tributaries during the afternoon of the 14th. The high tide at Reedy Island reached 7.49 feet above mean lower low water. Minor flooding at Reedy Island starts at 7.2 feet above mean lower low water. The low pressure system responsible for the tidal flooding developed in the Gulf of Mexico on the 13th and moved northeast reaching the Alabama coastal waters on the evening of the 13th, the southern North Carolina coast the morning of the 14th, near Norfolk during the early afternoon of the 14th, crossed Delaware Bay during the early evening of the 14th and crossed across coastal New Jersey during the rest of the evening of the 14th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Dec 14, 12:21 PM EST, 1 hour 39 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1220 PM EST SUN DEC 14 2003
FORECAST UPDATED BASED ON LATEST SURFACE OBSERVATIONS AND MODEL
TRENDS. TURNS OUT ETA HAS HAD BETTER HANDLE ON WARM SURGE
ALOFT...AS FREEZING RAIN HAS PUSHED INTO READING PA. HAVE
DOWNGRADED WINTER STORM WARNING TO WINTER WEATHER ADVISORY FOR AREA
NORTH AND WEST OF PHL INTO AREA WEST OF NYC. DROPPED WINTER WEATHER
ADVISORY SOUTH OF THERE. WINTER STORM WARNING CONTINUES FOR LEHIGH
VALLEY...POCONOS AND FAR NORTHERN NJ. ICING MAY BE A BIGGER PROBLEM
THAN SNOWFALL IN SOME OF THOSE LOCATIONS IF MORE PRECIPITATION FALLS AS
FREEZING RAIN INSTEAD OF SLEET OR SNOW.
UPDATED ZFP HAS BEEN SENT...UPDATED WSW TO FOLLOW SHORTLY.
FLOOD WATCH AND GALE WARNING CONTINUE AS PREVIOUSLY.
.PHI...WINT STM WRNG INTO THIS EVENING PA54-55,60>62,NJ1,7.
WINT WX ADVISORY THIS AFTERNOON FOR PA67>69 AND NJ 8>10.
FLOOD WATCH PA67-71,NJ9-10,12-13,15-19,DE1,MD8.
GALE WRNG CST AND DE BAY.
SZATKOWSKI
------------------------PREVIOUS AFD BELOW-------------------
FORECAST UPDATED TO DROP SOUTHERN TIER OF COUNTIES FRON WINTER WX
ADVISORY AREA. ANTICIPATE REMAINDER OF WINTER WEATHER ADVISORY AREA
CHANGING OVER TO RAIN BY 100 PM. UPDATED ZFP AND WSW HAVE BEEN
ISSUED.
A LITTLE MORE FREEZING RAIN MIXING IN WITH LATEST PRECIPITATION
REPORTS...AND WILL WATCH THAT CLOSELY. LEFT SNOW TOTAL
ACCUMULATIONS ALONE IN WINTER STORM WARNING AREA AS WE APPEAR TO BE
OFF TO A GOOD START. THE AMOUNT OF CHANGEOVER TO SLEET AND FREEZING
RAIN WILL GOVERN JUST HOW MUCH TOTAL SNOWFALL A LOCATION RECEIVES.
EVEN WITH GOOD ONSHORE FLOW...TEMPERATURES HAVE ACTUALLY BEEN JUST A
LITTLE SLOWER TO RISE THAN GRIDDED TEMPERATURE FORECAST IN THE MIXED
PRECIPITATION TRANSITION ZONE.
FLOOD WATCH CONTINUES IN EFFECT FOR THE SAME LOCATIONS. GEORGETOWN
DE HAS ALREADY PICKED UP 0.41 INCHES IN RAINFALL...SO QPF NUMBERS
LOOK GOOD.
WINDS HAVE PICKED UP NICELY OVER THE WATER...WITH GALE FORCE GUSTS
ALONG THE SOUTHERN NJ AND DE COAST...AS WELL AS THE DE BAY. SEAS
HAVE COME UP RAPIDLY TO 11.8 FEET AT BUOY 44009. STORM SURGE VALUES
AROUND 2.0 TO 2.5 FEET STILL LOOK GOOD. WE ARE GETTING THROUGH THE
MORNING HIGH TIDE WITH MINOR TIDAL FLOODING AT WORST...THOUGH ALSO
WITH HEAVY WAVE ACTION.
---------------------PREVIOUS AFD BELOW---------------------
NO CHANGES TO THE WARNING AREA. SUSSEX AND CAPE MAY COUNTIES WERE
REMOVED FROM THE WINTER WEATHER ADVISORY. A FLOOD WATCH HAS BEEN
ISSUED FOR THE AREA AROUND THE I95 CORRIDOR.
THE MODELS HAVE COME TOGETHER ON THE PATH OF THIS SYSTEM AND THE MID
LVL PATTERN...AND THE SOUNDINGS HAVE COME CLOSER TOGETHER WITH THE
COLDER GFS NOW SUPPORTING A CHANGEOVER TO RAIN AS FAR NORTHWEST AS
THE LEHIGH VALLEY. GIVEN THE POSITION OF THE SURFACE HIGH...THIS WAS
A CONSIDERATION THAT LED US TO UNDERCUT GFS SNOWFALL ACCUMULATIONS
OVER THE COASTAL PLAIN IN PREVIOUS FORECASTS. NOW WE WILL DROP
PRETTY MUCH ALL MENTION OF SNOW OVER THE FAR SRN ZONES AND
MARGINALIZE IT NEXT TIER UP. CONCERN...HOWEVER...IS WHETHER PCPN
WILL GO TO ZR WHEN IT FALLS AS LIQUID OVER THAT NEXT TIER. MIV IS
PRESENTLY 33/22 WITH RAIN ALREADY FALLING OVER GED. WE THEREFORE DID
NOT DROP THE ADVISORY OVER MOST OF THE DELMARVA AND SERN NJ AWAY
FROM THE I95 CORRIDOR...AND WE MENTIONED THE POSSIBILITY OF A LTL
ICE ACCRUAL.
MOVING TO THE I295 CORRIDOR AND BEYOND...THE SNOWFALL ACCUMULATIONS
WERE NOT CHANGED MUCH...BUT THERE WAS MORE OF AN EMPHASIS ON THE
RAIN OR SLEET. GIVEN THE VERY SATURATED GROUND AND STREAMS NEAR
BANKFUL...THOUGHT IT WAS PRUDENT TO PUT UP A FLOOD WATCH. THAT WAS
EVEN EXTENDED INTO THE SRN TIER OF THE WINTER STORM WARNING. IT MAY
WELL BE THAT ENOUGH SNOW WILL FALL THERE AND THAT SUBSEQUENT RAIN
WILL BE ABSORBED BY IT...BUT IF ENOUGH MELTING OCCURS THE STREAMS IN
THAT TIER JUST BARELY HAVE DROPPED BELOW FLOOD STAGE AND THEY WOULD
GO OVER AGAIN.
WINDS WILL PICK UP GIVEN THE GRADIENT BETWEEN THE LOW...WHICH WILL
MOVE UP CLOSE TO OUR COAST TONIGHT...AND THE HIGH TO THE NORTHEAST.
GALES REMAIN UP...A STATEMENT WILL BE REISSUED REGARDING MINOR TIDAL
FLOODING AND EXPECTED BEACH EROSION. AGAIN...SINCE WE ARE BETWEEN
THE FULL AND NEW MOON WE ARE THINKING THAT THE DEPARTURES...ALTHOUGH
SIGNIFICANT...WILL NOT GENERATE MODERATE TIDAL FLOODING.HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 630 AM EST SUN DEC 14 2003 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-141300- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- 612 AM EST SUN DEC 14 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY A WINTER STORM WARNING IS IN EFFECT THROUGH THIS EVENING FOR LOCATIONS NORTHWEST OF THE INTERSTATE 95 CORRIDOR. SIGNIFICANT SNOW AND SLEET ACCUMULATION IS POSSIBLE DURING THAT TIME. FOUR TO SEVEN INCHES ARE EXPECTED BEFORE A CHANGEOVER TO RAIN FROM NORTH CENTRAL NEW JERSEY TO AREAS NORTH AND WEST OF PHILADELPHIA...SIX TO 12 INCHES ARE EXPECTED FROM FAR NORTHWEST NEW JERSEY THROUGH THE LEHIGH VALLEY...AND NINE TO 14 INCHES ARE EXPECTED OVER THE SOUTHERN POCONOS. A FLOOD WATCH ALSO IS IN EFFECT FOR THE AREA NEAR AND JUST NORTHWEST OF THE INTERSTATE 95 CORRIDOR. A WINTER WEATHER ADVISORY IS IN EFFECT FROM THE INTERSTATE 95 CORRIDOR SOUTH TO ALL BUT COASTAL NEW JERSEY AND DELAWARE, FAR SOUTHERN NEW JERSEY AND FAR SOUTHERN DELAWARE. NORTHERN PORTIONS OF THE ADVISORY ARE EXPECTED ACCUMULATE TWO TO FOUR INCHES OF SNOW AND SLEET BEFORE A CHANGEOVER TO RAIN BY AROUND NOON...WHILE SOUTHERN PORTIONS OF THE ADVISORY WILL NOT ACCUMUALATE MUCH SNOW BUT MAY SEE A LITTLE FREEZING RAIN. ALONG THE NEW JERSEY AND DELAWARE COASTLINE, GALE WARNINGS ARE IN EFFECT. MINOR TIDAL FLOODING AND BEACH EROSION MAY OCCUR ALONG THE DELAWARE NEW JERSEY COASTLINE, AND MINOR TIDAL FLOODING MAY OCCUR UP INTO THE DELAWARE BAY INTO THE TIDAL DELAWARE RIVER. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION NOT REQUESTED. STORM TOTAL AND ANY FLOODING REPORTS GREATLY APPRECIATED. MPD
The national radar mosaic for the moment the first event began.
1 storm surge/tide. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2003Every state in 2003This day in weather historyWarnings in Delaware, December 2003The 2003 hurricane season
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5328706.